Alert archive / Ohio / Gale Warnings in 2009

Gale Warning 5, NWS Cleveland, OH

February 21, 2009

NWS Cleveland, OH issued this gale warning at Feb 21, 2009, 9:21 PM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 21, 2009, 9:21 PM EST (02:21 UTC)
Expired
Feb 22, 2009, 4:00 AM EST
In force
7 hr
Issued by
NWS Cleveland, OH

The text

As transmitted, in the capitals the NWS used until 2016.

243 
WHUS71 KCLE 220221
MWWCLE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
921 PM EST SAT FEB 21 2009

LEZ142>147-162>167-220900-
/O.NEW.KCLE.GL.W.0005.090222T0221Z-090222T0900Z/
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
921 PM EST SAT FEB 21 2009

...GALE WARNING IN EFFECT UNTIL 4 AM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 4 AM EST SUNDAY. 

SOUTHWEST GALES TO 35 KNOTS WILL OCCUR THROUGH THE EARLY MORNING
HOURS OF SUNDAY AND THEN DIMINISH TO SUSTAINED WINDS OF 30 KNOTS
THAT WILL CONTINUE INTO THE DAY SUNDAY. THESE STRONG WINDS ARE
BEHIND A COLD FRONT THAT MOVED ACROSS LAKE ERIE SATURDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT 
OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPER EQUIPMENT. MARINERS WITHOUT THE PROPER
EXPERIENCE SHOULD SEEK SAFE HARBOR PRIOR TO THE ONSET
OF GALE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this gale warning went out at Feb 21, 8:24 PM EST, 57 minutes earlier.

Area forecast discussion, Feb 21, 8:24 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
824 PM EST SAT FEB 21 2009

.SYNOPSIS...
LOW PRESSURE OVER LOWER MICHIGAN WILL LIFT ACROSS EASTERN CANADA.
THE ASSOCIATED COLD FRONT WILL SWEEP ACROSS THE AREA THIS EVENING.
NORTHWEST FLOW AND A TROUGH ALOFT WILL BRING SOME ADDITIONAL SNOW
SHOWERS SUNDAY INTO MONDAY ESPECIALLY IN THE FAVORED LAKE EFFECT
AREAS. HIGH PRESSURE FROM THE NORTHERN PLAINS WILL BUILD ACROSS THE
AREA BY TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
LATEST UPDATE NOW OUT. SNOW AREA NOW MOVING INTO NE OH AND SHOULD
BE EAST OF THE FORECAST AREA BY MIDNIGHT. STILL EXPECT SOME WRAP
AROUND SNOW SHOWERS TO MOVE INTO AREA LATER TONIGHT AS LOW PASSES
TO THE NORTH. NOT EXPECTING MUCH IF ANY ACCUMULATION WITH THESE
SHOWERS. TEMPS LOOK OK. WILL LIKELY UPDATE ONE MORE TIME LATER
THIS EVENING AFTER MAIN SNOW AREA EXITS AREA. HAVE INCREASED
WINDS MOST AREAS AS WELL.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
WRAP AROUND SNOW/SNOW ASSOCIATED WITH UPPER TROUGH SHOULD SWEEP
ACROSS THE AREA ON SUNDAY. BOUNDARY FLOW WILL BE WSW UNTIL MIDDAY
SUNDAY SO DO NOT ANTICIPATE ANY LAKE ENHANCEMENT EARLY ON. H8 TEMPS
PROGGED TO DROP TO -17C BY MON MORN. SOME INDICATION ON SOME MODELS
OF A TRAILING SHORT WAVE DROPPING SOUTHEAST ACROSS THE GREAT LAKES
ON MONDAY AND WILL CONTINUE SNOW SHOWERS MAINLY ACROSS NE OH/NW PA.
MAY ULTIMATELY NEED A LAKE EFFECT SNOW ADVISORY OR PERHAPS EVEN A
LAKE EFFECT SNOW WARNING FOR THE SNOWBELT BUT WITH DECENT LAKE
ENHANCEMENT NOT DUE TO BEGIN UNTIL SUNDAY AFTERNOON WILL HOLD OFF ON
ANY HEADLINES AND GET THIS FIRST SNOW EVENT OVER WITH.

NW OHIO WILL PROBABLY SEE PARTIAL SUNSHINE ON MONDAY AND INCREASING
SUNSHINE SHOULD SPREAD ACROSS THE ENTIRE FORECAST AREA TUESDAY AS
SURFACE HIGH PRESSURE FINALLY BUILDS IN ON TUESDAY.

GFS/MAV MAX TEMP GUIDANCE SEEMS TOO WARM SUNDAY WITH STRONG COLD
ADVECTION AND UPSTREAM TEMPS IN THE 20S AND SNOW ON THE GROUND IN
MOST AREAS. WILL FORECAST MID/UPPER 20S FOR HIGHS. WIND AND CLOUDS
MAY KEEP THE BOTTOM FROM FALLING OUT FOR SUNDAY NIGHT MIN TEMPS BUT
MONDAY AND MONDAY NIGHT WILL LIKELY BE A FEW DEGREES COLDER. SOME
REBOUND TOWARD NORMAL TEMPS TUESDAY BUT LIKELY STILL A LITTLE BELOW
SEASONABLE MAX TEMPS.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
MODELS CONTINUE TO SHOW MOISTURE RUNNING OUT AHEAD OF THE SYSTEM
COMING OUT OF THE SOUTHERN ROCKIES MOVING ACROSS OUR AREA WED SO
WILL CONTINUE WITH CHANCE OF RA/SN. WILL CONTINUE THIS CHANCE
THROUGH THU WITH INCREASED POPS AS THE SURFACE LOW IS EXPECTED TO
PULL NE ON A TRACK THAT STAYS JUST NW OF OUR CWA. COLD FRONT EARLY
FRI WILL BRING DRIER AND COLDER ARCTIC AIR SO EXPECT TRANSITION TO
MAINLY SNOWBELT SHSN FOR FRI NIGHT AND SAT.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
COLD FRONT MOVING THROUGH THE EASTERN PORTION OF THE FORECAST
AREA...IT SHOULD BE EAST OF ERI BY 04Z. SOME WARM AIR AHEAD OF THE
FRONT WAS CAUSING RAIN OR A RAIN AND SNOW MIX. AFTER THE
PRECIPITATION MOVES THROUGH THERE WILL BE A BREAK AND THEN SOME
FLURRIES OR SNOW SHOWERS. THE SNOW SHOWERS WILL BECOME MORE
INTENSE OVERNIGHT AND CONTINUE THROUGH SUNDAY IN THE WRAP AROUND
MOISTURE. TIMING AND INTENSITY A PROBLEMS. SOME IMPROVEMENT AFTER
FROPA AND THEN DETERIORATING CONDITIONS TO MVFR OR LESS FOR LATE
TONIGHT INTO SUNDAY. WINDS WILL BE GUSTY OVERNIGHT WITH GUSTS UP
TO 35 KNOTS.

OUTLOOK...THE SHSN SHOULD SHIFT TO BE MAINLY AFFECTING THE SNOWBELT
BY DAYBREAK MONDAY THEN TAPER OFF IN THE SNOWBELT LATE MONDAY
THROUGH MONDAY NIGHT AS HIGH PRESSURE MOVES OVER OHIO.  WIDESPREAD
VFR IS EXPECTED TUE INTO EARLY WED.  THEN SHRA WITH POSSIBLE SHSN ON
THE NORTHERN FRINGE WILL START TO DEVELOP WEST TO EAST LATE WED AND
CONTINUE INTO THU WITH AREAS OF MVFR OR WORSE WITH THE SHRA.

&&

.MARINE...
COLD FRONT SWEEPING ACROSS THE LAKE THIS EVENING WILL GENERATE A SW
FLOW UP TO 30 KNOTS TONIGHT THAT WILL CONTINUE INTO SUNDAY WHILE
VEERING TO WEST.  A WNW FLOW SUNDAY NIGHT SHOULD SETTLE TO 15 TO 25
KNOTS AS THE PRESSURE GRADIENT OVER THE LAKE STARTS TO RELAX.
FURTHER FLOW LESSENING WILL TAKE PLACE MONDAY AND MONDAY NIGHT AS
HIGH PRESSURE MOVES INTO OHIO.  CHANGEABLE FLOW TUE INTO TUE NIGHT
WILL BECOME AN INCREASING SOUTH FLOW WED INTO THU AHEAD OF A LOW
THAT IS EXPECTED TO TRACK JUST NW OF THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KUBINA
SHORT TERM...KOSARIK
LONG TERM...ADAMS
AVIATION...KIELTYKA
MARINE...ADAMS
Hazardous weather outlook, Feb 21, 6:07 PM EST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
607 PM EST SAT FEB 21 2009

OHZ003-006>010-017>022-027>033-036>038-047-222315-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-
MEDINA-SUMMIT-PORTAGE-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-
MAHONING-MARION-MORROW-HOLMES-KNOX-
607 PM EST SAT FEB 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ011>014-023-089-PAZ001>003-222315-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-TRUMBULL-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
607 PM EST SAT FEB 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LAKE EFFECT SNOW IS EXPECTED TO DEVELOP BY SUNDAY MORNING AND
CONTINUE INTO EARLY MONDAY. MODERATE SNOW ACCUMULATIONS ARE
EXPECTED WITH LAKE EFFECT SNOW ADVISORIES POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-222315-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
607 PM EST SAT FEB 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT.

ICE FLOES ARE EXPECTED TO CONTINUE TO SHIFT ON THE LAKE THROUGH
TONIGHT. ICE FISHING SHOULD NOT BE ATTEMPTED DUE TO HAZARDS OF
BECOMING TRAPPED ON THE OPEN ICE.

VESSEL OWNERS SHOULD NOT ATTEMPT TO TRAVEL INTO OPEN WATERS DUE TO
THE POTENTIAL RISK OF BECOMING ENTRAPPED BETWEEN ICE FLOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 21, 3:39 PM EST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
339 PM EST SAT FEB 21 2009

OHZ010>013-020>022-029>032-037-038-047-212245-
LORAIN-CUYAHOGA-LAKE-GEAUGA-MEDINA-SUMMIT-PORTAGE-RICHLAND-
ASHLAND-WAYNE-STARK-MORROW-HOLMES-KNOX-
INCLUDING THE CITIES OF...LORAIN...CLEVELAND...MENTOR...CHARDON...
MEDINA...AKRON...RAVENNA...MANSFIELD...ASHLAND...WOOSTER...
CANTON...MOUNT GILEAD...MILLERSBURG...MOUNT VERNON
339 PM EST SAT FEB 21 2009

SNOW WILL EXPAND ACROSS NORTH CENTRAL AND NORTHEAST OHIO LATE THIS
AFTERNOON. SNOW WILL BE BRIEFLY HEAVY ALONG WITH SOME BLOWING
SNOW. TEMPERATURES WILL START OUT ABOVE FREEZING BUT TEMPERATURES
WILL DROP AND AS IT GETS DARK THERE IS A BETTER CHANCE FOR ROADS
TO BECOME SNOW COVERED AND ICY. TOTAL SNOW ACCUMULATIONS WILL
AVERAGE ONE TO TWO INCHES WITH LOCALLY THREE INCHES.

MOTORISTS SHOULD EXPECT BURSTS OF SNOW AND REDUCED VISIBILITY
LATE THIS AFTERNOON AND EARLY THIS EVENING AND BE ALERT FOR ICY OR
SNOW COVERED ROADS...ESPECIALLY TOWARD DARK.

KOSARIK
Special weather statement, Feb 21, 8:17 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
817 PM EST SAT FEB 21 2009

OHZ012>014-021>023-032-033-089-PAZ001>003-220300-
LAKE-GEAUGA-ASHTABULA INLAND-SUMMIT-PORTAGE-TRUMBULL-STARK-
MAHONING-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
INCLUDING THE CITIES OF...MENTOR...CHARDON...JEFFERSON...AKRON...
RAVENNA...WARREN...CANTON...YOUNGSTOWN...ASHTABULA...ERIE...
EDINBORO...MEADVILLE
817 PM EST SAT FEB 21 2009

SOME SNOW AND SLIPPERY ROADS WILL OCCUR THIS EVENING.

A NARROW BAND OF SNOW WILL MOVE THROUGH EASTERN OHIO AND NORTHWEST
PENNSYLVANIA THIS EVENING. THE SNOW WILL LAST ABOUT 90 MINUTES. UP
TO AN INCH OF SNOW WILL OCCUR. WITH TEMPERATURES NEAR FREEZING
ROADS WILL BE SLIPPERY AND MOTORISTS WILL HAVE TO USE CAUTION.

MORE FLURRIES AND SNOW SHOWERS WILL DEVELOP OVERNIGHT AFTER THE
FRONT MOVES THROUGH. AN INCH OR TWO OF SNOW IS POSSIBLE. UNTREATED ROADS
WILL BE SLIPPERY.

KIELTYKA

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 3:36 AM ESTLake Effect Snow AdvisoryCLEAshtabula, Geauga, Lake35 hr

Nearby

Gale Warnings in Ohio, 2009Every gale warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.